Virginia, 2012

Dense Fog in Virginia, March 21, 2012

March 21, 2012 · NWS LWX · 8 events in 8 counties and zones

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 7:01 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Mar 20, 7:01 PM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 PM EDT TUE MAR 20 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH THE END OF THE WEEK. UNSEASONABLY WARM CONDITIONS WILL
PERSIST UNTIL A STORM SYSTEM APPROACHES FROM THE WEST AND BRINGS
THE POTENTIAL FOR UNSETTLED CONDITIONS THIS WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THUNDERSTORM ACTIVITY OVER THE CENTRAL SHENANDOAH VALLEY PRODUCED
SEVERAL LARGE HAIL REPORTS LATE THIS AFTERNOON AND EARLIER THIS
EVENING. THIS ACTIVITY IS GRADUALLY WEAKENING WITH DIURNAL LOSS OF
INSTABILITY. AREAS TO THE NORTH HAVE REMAINED DRY...AND HAVE
LOWERED POPS AND REMOVED MENTION OF THUNDER ACROSS PORTIONS OF
NORTHERN VA...THE NORTHERN SHENANDOAH VALLEY AND THE POTOMAC
HIGHLANDS. MODELS INDICATE POTENTIAL FOR SOME SHOWER ACTIVITY
LATER THIS EVENING AND TONIGHT OVER WRN AND SRN PORTIONS OF THE
FORECAST AREA AS A VORT MAX ROTATING AROUND THE UPPER LVL LOW
DROPS INTO THE REGION FROM THE NORTH.

WITH SFC HIPRES PARKED OFF THE MID-ATLANTIC COAST...ONSHORE ELY FLOW
WILL CONTINUE INTO TNGT. STRATUS CLOUDS HAVE ALREADY DEVELOPED
OVER THE DELMARVA PENINSULA...AND STRATUS AND FOG IS EXPECTED TO
MOVE INLAND OVNGT AND WED MRNG. THE MAIN QUESTION IS WILL IT BE
DENSE FOG OR MSTLY STRATUS. THERE IS STILL SOME UNCERTAINTY BUT
BASED ON THE MARINE ADVECTION EVENTS OVER THE PAST WEEK...STRATUS
WILL LIKELY BE PREDOMINATE WITH AREAS NEAR THE WRN SHORE OF THE
BAY AT HIGHEST RISK FOR DENSE FOG. WILL HIGHLIGHT POTENTIAL IN
HWO.

NO BIG CHANGES IN THE SYNOPTIC PATTERN TMW COMPARED TO TDA...EXCEPT
THE VORT MAX SHOULD SHIFT SWD INTO CENTRAL AND SRN VA. AFTER SOME
DAYTIME HEATING...EXPECT ISO TO SCT SHOWERS AND STORMS TO DEVELOP
NEAR THE VORT MAX DURING THE AFTN HRS. MAX TEMPS WILL ONCE AGAIN
REACH THE 70S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A CYCLONE STALLING OVER THE TEXAS PANHANDLE AMPLIFIES AN UPPER
RIDGE OVER THE OHIO VALLEY. THE RIDGE AXIS WILL BE WEST OF OUR
AREA AND THE MODELS DROP THE WEAK DISTURBANCE CURRENTLY OVER
WESTERN NEW YORK STATE INTO VIRGINIA/MARYLAND TUESDAY NIGHT. UPPER
LEVEL DEFORMATION SLIDES ACROSS THE REGION FROM NORTH TO SOUTH
TUESDAY NIGHT INTO WEDNESDAY AFTERNOON. THERE MAY ALSO BE A WEAK
SURFACE TROF ALONG THE MARYLAND / PENN BORDER. GUIDANCE HAS A LOT
OF CLOUDS AROUND TUESDAY NIGHT WITH MILD TEMPERATURES AND A SLIGHT
CHANCE OF SHOWERS. WE'LL LEAVE THE MENTION OF AN ISOLATED T-STORM
ACROSS THE BLUE RIDGE AND ALLEGANY FRONT TUESDAY NIGHT FOR NOW
THOUGH IT WOULD LIKELY BE JUST SHOWERS. THE THREAT OF
PRECIPITATION SLIDES SOUTH OF THE BALTIMORE / DC AREA WEDNESDAY AS
THE DISTURBANCE MOVES OFFSHORE. ANY SLIGHT DIFFERENCE IN THE
LOCATION OF THE DISTURBANCE COULD AFFECT THE LOCATION OF
PRECIPITATION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS HOLDS ONTO THE IDEA OF BRINGING THE MIDWEST UPPER LOW INTO
OUR AREA SATURDAY. THE ECMWF IS STILL SLOWER BUT NOW HAS A SIMILAR
TREK TO THE GFS. THE GEM TAKES THE LOW A LITTLE FARTHER
SOUTH...SIMILAR TO YESTERDAY'S EC. IT STILL WANTS TO DEVELOP AN
AREA OF THUNDERSTORMS NEAR OF JUST OFF THE COAST SATURDAY. THE
ESRL EXPERIMENTAL REANALYSIS PRODUCTS OUT OF BOULDER HAVE STRONG
POSITIVE 6 TO 10 DAY 500MB HEIGHT ANOMALIES OVER THE NE
STATES...AND THE MODELS SEEM TO BE TRENDING TOWARD A LESS
PROGRESSIVE PATTERN IN THE MEDIUM RANGE AT LEAST IN THE WEST. BUT
THERE IS BETTER MODEL AGREEMENT TODAY ABOUT THE CHANCES OF SHOWERS
AND THUNDERSTORMS SATURDAY. DEW POINTS IN THE UPPER 50S OR LOWER
60S AHEAD OF THE FRONT WILL COMBINE WITH MID-LEVEL INSTABILITY FOR
A MORE WIDESPREAD THREAT OF THUNDER SATURDAY. DEPENDING ON THE
TREK OF THE LOW WE COULD BE IN THE LEFT EXIT REGION OF A 90KT JET
AS WELL. THE FRONT WOULD PUSH THROUGH BY EARLY SUNDAY...LEAVING
THE AREA WITH BREEZY NORTHWEST WINDS...DRIER AIR AND MORE
SEASONABLE TEMPERATURES INTO EARLY NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
TSTM ACTIVITY SHOULD PASS CLOSE TO KCHO IN THE 00-01Z HOUR.
OTHERWISE VFR EXPECTED THIS EVENING.

MAIN AVIATION IMPACTS WILL BE LOW CLOUDS AND FOG OVNGT AS COOL
MARINE AIR IS ADVECTED INLAND. BASED ON PAST FEW EVENTS /INCLUDING
THIS MRNG/...ALL TERMINALS SHOULD BE IMPACTED...WITH THE MOST
PROLONGED PERIOD OF IFR CONDITIONS AT BWI/MTN.

CIGS/VSBYS SHOULD SLOW IMPROVE AFTER SUNRISE TMW...MAY NOT UNTIL
MIDDAY FOR BWI/MTN.

MVFR 3-5SM BR POSSIBLE AT THE TERMINALS WEDNESDAY NIGHT BEFORE HIGH
PRESSURE STRENGTHENS THURSDAY AND FRIDAY WITH VFR EXPECTED. WINDS
WILL GENERALLY BE LESS THEN 10 KTS. HIGH CLOUDS OVC200 WILL INCREASE
FRIDAY AFTERNOON AHEAD OF A COLD FRONT. THE FRONT MAY SPREAD
UNSTABLE AIR OVER THE TERMINALS SATURDAY WITH -TSRA AND SFC WINDS
VRBL G25KT.

&&

.MARINE...
LGT ELY FLOW WILL CONTINUE THRU TNGT. LOW VSBYS IN FOG EXPECTED
AGAIN LATE TNGT INTO ERY WED MRNG. WINDS GRADUALLY VEER OUT OF THE
SE 5-10 KT BY WED AFTN.

PATCHY FOG IS POSSIBLE OVER THE WATERS THURSDAY MORNING. WINDS WILL
BE LESS THAN 10KT THURSDAY AND FRIDAY WITH FAIR WEATHER. A FRONT
COULD BRING BREEZY SOUTH WINDS EARLY SATURDAY...AN INCREASE IN
CLOUDS AND THE POSSIBILITY OF THUNDERSTORMS DURING THE DAY SATURDAY.
GUSTY NORTH WINDS AND SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY.

&&

.CLIMATE...
WITH TDA BEING THE FIRST DAY OF ASTRONOMICAL SPRING...WE CAN NOW
LOOK BACK AT ASTRONOMICAL WINTER. THE ASTRONOMICAL WINTER PERIOD IS
USUALLY DEC 21 - MAR 20...BUT CAN VARY BY A DAY OR TWO. THE
ASTRONOMICAL WINTER THIS YEAR WAS DEC 22 - MAR 19. ALTHOUGH OFFICIAL
METEOROLOGICAL RECORDS FOR WINTER IS BASED OFF A DEC 1 - FEB 28/29
/OTHERWISE KNOWN AS METEOROLOGICAL WINTER/...SOME USERS MAY BE
INTERESTED IN STATS FOR THE PAST ASTRONOMICAL WINTER...

AT DCA...
THE AVERAGE TEMPERATURE THIS ASTRONOMICAL WINTER WAS 45.6F...WHICH
WAS NEARLY TWO DEGREES HIGHER THAN THE PREVIOUS WARMEST ASTRONOMICAL
WINTER ON RECORD (THE PREVIOUS WARMEST WAS 43.7F IN 1989-90).

THE MIN TEMP OF 32 DEG OR BELOW WAS ONLY RECORDED ON 24 CALENDAR
DAYS AT DCA THIS ASTRONOMICAL WINTER...WHICH WAS THE LOWEST NUMBER
OF FREEZING MIN TEMPS FOR ASTRONOMICAL WINTER.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SDG/JRK
NEAR TERM...JRK/KCS
SHORT TERM...SDG
LONG TERM...SDG
AVIATION...SDG/KCS
MARINE...SDG/JRK
CLIMATE...JRK
Hazardous weather outlook, Mar 20, 9:22 PM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 PM EDT TUE MAR 20 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1022 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211230-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1022 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT...ESPECIALLY EAST OF THE
BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 20, 6:58 PM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 PM EDT TUE MAR 20 2012

VAZ037>039-050-210045-
ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-
758 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE...MADISON AND
ALBEMARLE COUNTIES...

AT 758 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STANARDSVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BURTONVILLE...QUINQUE...RUCKERSVILLE...
NEWTOWN...DAWSONVILLE...EHEART AND BARBOURSVILLE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3827 7847 3834 7842 3821 7807 3805 7832
TIME...MOT...LOC 2358Z 315DEG 13KT 3828 7840

KONARIK
Local storm report, Mar 20, 7:05 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             ELKTON                  38.42N  78.62W
03/20/2012  E0.75 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200045

HAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
March 21, 12:55 AM EST to 2:55 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Rockingham

When
March 21, 12:55 AM EST to 2:55 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Loudoun

When
March 21, 3:55 AM EST to 7:33 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility was reported to be around one quarter mile.

Dense Fog, Fairfax

When
March 21, 3:55 AM EST to 7:33 AM EST
Where
Fairfax forecast zone
Reported by
Unknown
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Rappahannock

When
March 21, 3:55 AM EST to 7:33 AM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Northern Fauquier

When
March 21, 3:55 AM EST to 7:33 AM EST
Where
Northern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Culpeper

When
March 21, 5:15 AM EST to 7:35 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Prince William

When
March 21, 5:15 AM EST to 7:35 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility was reported to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369539, 369540, 369533, 369536, 369537, 369538, 369534, 369535.